Stephenville, TX

Abilene, Stephenville and Brownwood, TX

These Everyday Medications Can Cause Ringing in The Ears

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were okay yesterday so that’s strange. So now you’re asking yourself what the cause could be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin before bed.

Might the aspirin be the trigger?

And that idea gets your brain going because maybe it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that certain medicines were linked to reports of tinnitus. is aspirin one of those medications? And if so, should you stop taking it?

Tinnitus And Medication – What’s The Link?

The enduring rumor has associated tinnitus symptoms with countless medicines. But those rumors aren’t really what you’d call well-founded.

It’s commonly assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the truth is that only a small number of medications produce tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some theories:

  • Beginning a new medicine can be stressful. Or more frequently, it’s the root condition that you’re using the medication to manage that brings about stress. And stress is commonly associated with tinnitus. So it’s not medication producing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
  • Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. It’s understandable that people would incorrectly assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
  • Many medications can influence your blood pressure, which also can affect tinnitus.

Which Medicines Can Trigger Tinnitus?

There is a scientifically established connection between tinnitus and a few medicines.

Powerful Antibiotics And The Tinnitus Connection

There are certain antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are normally only used in special situations and are known as aminoglycosides. High doses tend to be avoided because they can result in damage to the ears and bring about tinnitus symptoms.

Blood Pressure Medication

Diuretics are frequently prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is significantly higher than usual, some diuretics will cause tinnitus.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin may have been what triggered your tinnitus. But the thing is: It still depends on dosage. Normally, high dosages are the real problem. The dosages you would take for a headache or to ward off heart disease aren’t normally large enough to cause tinnitus. But when you quit taking high dosages of aspirin, thankfully, the ringing tends to go away.

Check With Your Doctor

There are a few other medicines that might be capable of causing tinnitus. And the interaction between some mixtures of medications can also create symptoms. So talking to your doctor about any medication side effects is the best idea.

That being said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for sure if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Questions? Talk To Us.